Alert archive / Wyoming / Tornado Warnings in 2001
Tornado Warning 7, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 12, 2001, 3:44 PM MDT for Weston County, Wyoming. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 2001, 3:44 PM MDT (21:44 UTC)
- Expired
- Jun 12, 2001, 4:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties
County Weston County, WY
The radar
The Rapid City radar (KUDX), 143 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 4:10 PM MDT | Hail 1.75 | Upton, WY | |
| Jun 12, 4:22 PM MDT | Hail 1 | Newcastle, WY | |
| Jun 12, 4:35 PM MDT | Hail 1 | Osage, WY | |
| Jun 12, 4:42 PM MDT | Hail 0.75 | Newcastle, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -514 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 122144 TORRAP WYC045-122245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 344 PM MDT TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * TORNADO WARNING FOR... WESTON COUNTY IN NORTHEAST WYOMING * UNTIL 445 PM MDT * AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 12 MILES NORTH OF MORRISEY...OR ABOUT 14 MILES SOUTHWEST OF NEWCASTLE...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED NEWCASTLE AND CLIFTON AROUND 415 PM MDT MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. LARGE HAIL AND DAMAGING WIND GUSTS ARE ALSO LIKELY WITH THIS STORM. THIS WARNING EXTENDS THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE AREA. TORNADOES HAVE BEEN REPORTED WITH THIS STORM! LAT...LON 4417 10467 4352 10463 43525 10407 4417 10411 WCJIN-WYNE GRZYWACZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 12, 2:45 PM MDT, 59 minutes earlier.
Area forecast discussion, Jun 12, 2:45 PM MDT, 59 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 245 PM MDT TUE JUN 12 2001 SEVERE WEATHER HAS BEEN FIRING ACROSS WESTERN PORTIONS OF CWA. NUMEROUS SVR AND TOR ALREADY POSTED. UPPER LEVEL LOW CENTERED OVER WA WITH STRONG JET MAX AND UPPER DIVERGENCE RACING NEWD ACROSS CNTRL ROCKIES. DEVELOPING SURFACE LOW OVER ERN WY/CO WITH ASSOCD WARM FRONT LYING EWD ACROSS CNTRL NE. LASTEST MESO ANALYSIS INDICATES WARM FRONTOGENESIS OVER EXTREME SWRN SD...WHERE SUN HAS WARMED TEMPS TO NEAR 80 AT PINE RIDGE WITH DEWPOINTS RISING INTO THE 60S. APPROACHING JET MAX AND DIVERGENCE WILL OVERRUN WARM FRONTAL BOUNDARY INTO INCREASINGLY UNSTABLE AIR MASS WITH HIGH SRH VALUES ACROSS CWA...WHERE TORNADIC TSTMS LIKELY TO CONTINUE DEVELOPING INTO THIS EVENING. SURFACE LOW MOVES NE AND FURTHER AWAY FROM CWA LATER TONIGHT AND WEDNESDAY...WITH NW SFC FLOW AND INCREASING STABILITY DEVELOPING ACROSS AREA. MODELS TEND TO DRY SLOT AREA ON WED WITH LOWER RH VALUES AND QPF. HOWEVER...CANNOT RULE OUT PCPN WITH COLD UPPER LOW HANGING WEST OF AREA...AND NW FLOW PROVIDING UPSLOPE FLOW OVER NRN BLACK HILLS. THICKNESS VALUES AOB 550 DAM COULD PROVIDE FOR SOME SNOW AT HIGHER ELEVATIONS. UPPER LOW FINALLY PULLS EAST OF AREA ON THU FOR DRYING CONDITIONS. .EXTENDED...SHORT WAVE TROUGH RACING ACROSS SOUTHERN CANADA ON FRI MIGHT PROVIDE ENOUGH LIFT FOR A FEW SHOWERS NORTHERN ZONES...OTHERWISE DRY AND WARMER CONDITIONS APPEAR IN ORDER THROUGH SAT. WILL MENTION A CHANCE OF SHOWERS/TSTMS SUN-TUE AS FAIRLY ZONAL FLOW DEVELOPS ACROSS REGION. .UNR...TORNADO WATCH NERN WY AND WRN SD UNTIL 800 PM MDT. JOHNSO,N
In the hours before
Local storm report, Jun 12, 10:52 AM MDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 AM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 AM 8 S DEADWOOD SD .75 INCH HAIL
06/12/01 LAWRENCE REPORTED BY STORM
SPOTTER.
1045 AM 4 S DEADWOOD SD .75 INCH HAIL
06/12/01 LA^WRENCE REPORTED BY PUBLIC.Special weather statement, Jun 12, 11:25 AM MDT, 4 hours 19 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054-056>058-122015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1125 AM MDT TUE JUN 12 2001 ...MODERATE RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND ALL OF WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS IN WESTERN SOUTH DAKOTA ALONG AND SOUTH OF INTERSTATE 90...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE AREA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH AND ISOLATED TORNADOES. .DISCUSSION...LOW PRESSURE WILL INTENSIFY OVER WESTERN NEBRASKA WITH A WARM FRONT MOVING NORTH INTO FAR SOUTHERN SOUTH DAKOTA BY LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE WARM FRONT WITH SOME STORMS BECOMING SEVERE. ANY SEVERE STORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE MOST SEVERE STORMS ARE EXPECTED TO MOVE EAST AT 10 TO 20 MPH. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT... SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING... CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON... FALL RIVER AND PENNINGTON. WCJIN-WYNE CZEPYHA
Local storm report, Jun 12, 2:48 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
248 PM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM 13 S GILLETTE WY 1.75 INCH HAIL
06/12/01 CAMPBELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0140 PM 10 S GILLETTE WY TORNADO
06/12/01 CAMPBELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:15 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 30 min |
| Jun 12, 1:27 PM MDT | Tornado Warning | UNR | Campbell | 33 min |
| Jun 12, 1:59 PM MDT | Tornado Warning | UNR | Campbell | 31 min |
| Jun 12, 2:01 PM MDT | Tornado Warning | UNR | Weston | 44 min |
| Jun 12, 2:29 PM MDT | Tornado Warning | UNR | Campbell | 31 min |
| Jun 12, 2:45 PM MDT | Tornado Warning | UNR | Weston | 60 min |
| Jun 12, 4:45 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 45 min |
| Jun 12, 5:30 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 30 min |
Nearby
Tornado Warnings in Wyoming, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.